Amour and hair thinning

Hello. I have noticed since starting Armour Thyroid that my hair has suddenly gone very thin. I have had thyroid problems for years but have always had very thick hair, including when I was trying out T4 and T3. I am gradually building up Armour and am still taking 20 mcg T3. I am currently on half a grain of Armour. My energy is improving, but my hair has suddenly gone very thin in the past month since I went up from a quarter to a half grain.

I have just moved to a hard water area which isn't helping my hair, but I think the loss is down to armour judging from what I've read.

If this has happened to you - did it grow back? And why does it happen?

I am perplexed by how I can be feeling so much better and looking so much worse! The tight curls are becoming loose straggly things - presumably because there is not enough hair to hold the curl. I have some normally curly hair and then these weird long thin strands of straggle which look appalling. Having to wear my hair up to disguise the mess and now only need a small hair clip to hold it up!

Any advice gratefully received.

7 Replies

oldestnewest
  • Hi. You can have hair loss with both hyper/hypo thyroidism. I suspect yours maybe due to transient hyper symptoms whilst working up your dosage. I could be wrong but I also recently started Armour and am also on 1/2 grain on top of my usual gutter class generic levo. My story is slightly different as my hair has actually gone from white/grey to quite a lot of black - just like I was when I was in my 20s! I'm male by the way and just turned 40. I must add that I had a severe Vitamin D deficiency which can also affect hair colour (level <7.5 ref <25 severe deficiency;). On my Armour journey so far I've almost given up a few times. The panic/anxiety were awful on just 1/4 grain and the headaches but this subsided after a couple of days and now I feel much better than before. How long have you been on this medication and what were your TSH, FT4, FT3 before you started? It does take a while for things to settle down as there seems to be some inertia in the system.

  • Thanks for your reply. How intriguing re your hair colour.

    I am 46 but my hair colour has not changed and I do not have any grey. I don't know my TSH etc before I started. I stopped following my results very closely when I went on to the T3 alone as my test results went all over the place on T3 and the results seemed to depend on when I had last taken a tablet. I think my TSH was normally close to being suppressed whereas now it is 1. something. Again, I am still on T3 so the results are not very exact. I have been on this medication 2 months. I was on a quarter for a month then a quarter plus a half of the quarter tablet and for the past couple of weeks a half grain

    I have not experienced panic or anxiety or headaches on Armour. In fact when I started it, I had the opposite, I felt completely drugged out in a very placid, love the world kind of a way and wanted to sleep all the time. This eventually wore off and my energy has gradually increased. I like what you say about inertia in the system. I guess it is a lot for the body to contend with. Maybe it views hair maintenance as surplus to requirements at the moment. Good news about your hair colour though. Maybe my dense curls are reverting to the wavey, straightish hair I had in my teens and this appalling stage will pass....

  • Hopefully this stage will pass soon just stick it out and see what happens. Loads of people switch from one treatment to another all the time. This one day, something the next, etc. and wonder why they're not balanced and in a state of equilibrium. Small changes are best for as long as you can cope with feeling like total crap!! Panic attacks were my first complaint for which I was prescribed beta blockers. Well I say that, I got my first white hair when I was 15 so maybe that was the start - who knows, who cares, I want to get better like you do. I've never been on T3 of any description until now and I do know where you're coming from on the placid feelings, etc. Maybe I was a little negative in my original reply (apart from the hair colour - T3 defo has an effect on hair pigment) but I do agree to feeling in a particularly happy place within 45mins to an hour of taking my first 1/4 grain of Armour (in addition to my 100mcg of Levo). My brain fog lifted and I felt like my old self. This lasted 2 days until on day 3 I felt hot and sweaty and anxious/panicky. I think I'm really sensitive to any thyroid hormones but work on the basis if it has such an effect I am probably deficient in it in all reality and better times are just around the corner. The sweats, etc. for me lasted about 2 days then I felt really hypothyroid, probably due to suppression of my TSH due to the sudden spike of T3 (that wonderful T3) resulting in under conversion of T4 to T3 until equilibrium restored. Some people reckon 5mcg T3 wouldn't be noticable but for me just 2.25mcg was VERY noticable. I can now work easily and efficiently and don't feel so tired. What is your reasoning for being on T3 and Armour if you don't mind me asking? I'm guessing you're desperate to feel normal again, as I am, but are scared of overhauling your tablet cabinet for fear you might feel worse. I'm going for small changes, long term!

  • Sorry for the delay in replying to your question. I am on Armour and T3 because I am transitioning from T3 to Armour and was not on enough Armour to compensate for the amount of T3 I had been on. I have just spoken to my doctor about the hair loss and she thinks I need to up my dose of Armour and that the hair loss is related to being hypothyroid. However I have been untreated hypothyroid for years without the hair thinning. I always lost a lot of hair, but grew a lot too. I haven't noticed that I am losing any more hair but my hair is so thin that it must be dropping out constantly. It is very odd. I like your idea of small changes long term. I am very impatient and always want big changes now, but appreciate the wisdom of your approach!

  • I see so you're moving from T3 to Armour Dee1 - I have read about some people who have lost hair when taking Levothyroxine initially but this stopped after a while. Sometimes I think it's just getting used to a change in hormone level until everything levels off. I seem really sensitive to be honest. I want big changes now but fear (not wisdom!) prevents me from pushing things up. I also have hyper periods. Having said that I have upped Armour to 3/4 grain and initially felt great but am feeling slightly worse now but it's only end of week 1 so things should pick back up next week, fingers crossed. If you've had no T4 for a while then you've got to get used to reintroducing it. I read somewhere that T4, although a pro-hormone, is essential for hair growth and pigment, etc. so you may just be getting used to it. Particularly if your thyroid function has been "shutdown" due to a suppressed TSH whilst on T3 therapy and producing little or no T4. I hope you see some good changes soon. I've had more symptoms on T4 therapy than I had when my TSH was high at circa 25 and FT4 was really low, more noticable when I first started taking T4 as I was bed ridden for weeks and felt worse than ever in my life.

  • Yes I had some bad episodes on T4. But nothing was as bad as being on T4 and T3 combined. It was like being poisoned and way worse than on being on no medication at all. Truly that was a horrible time. I don't understand how some people just take the meds and are fine and others of us are not. Well, I do understand - we are all so different. It is darned unfair though. It just struck me as I wrote this that I have been reading about the microbiome and how some people will be immune to some illnesses and infections because of their particular microbiome. Surely if that is true of susceptibility to catching germs etc, it must also affect the way people react to medications?

  • Not sure Dee I've never read anything about microbiome to be honest. Will have a bit of a read.

You may also like...